Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Quad Cities, IA

July 16, 2004Jo Daviess County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 16, 2004, 6:45 PM CDT for Jo Daviess County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 6:45 PM CDT (23:45 UTC)
Expired
Jul 16, 2004, 7:30 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 162345
SVRDVN
ILC085-170030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JO DAVIESS COUNTY IN NORTHWEST ILLINOIS

* UNTIL 730 PM CDT

* AT 641 PM CDT...A TRAINED SPOTTER REPORTED A SEVERE THUNDERSTORM   
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS       
  LOCATED NEAR STOCKTON...OR ABOUT 19 MILES NORTH OF MOUNT           
  CARROLL...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLUM RIVER BY 655 PM CDT
  MASSBACH BY 700 PM CDT
  WILLOW BY 700 PM CDT
  ELMOVILLE BY 705 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4244 8994 4241 9013 4221 9013 4221 8995

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 3:00 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI JUL 16 2004

.SYNOPSIS...
WEAK SURFACE LOW WAS LOCATED OVER SW WI WITH COLD FRONT EXTENDING
SOUTHWEST THROUGH S CNTRL IA AT 18Z.   MOST EXTENSIVE CONVECTION
WAS NORTHEAST OF THE LOW/WRM FRNT OVER WI WITH SCTD TO ISOLD
STRONG TSRA ALONG/AHEAD OF THE CFNT IN IA. STORMS ALL MOVING TO THE
SE WITH DEEP NW FLOW OVER REGION.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
MODELS IN GOOD AGREEMENT DEVELOPING UNUSUALLY STRONG MID LEVEL TROF
OVER THE EASTERN U.S. DURING THE PERIOD AND MOVING A STRONG SURFACE
LOW UP THE EAST COAST OVER THE WEEKEND. FRONT OVER NWRN CWA THIS
AFTERNOON SHOULD BE E OF CWA BY MIDNIGHT.  WILL PROBABLY HAVE TO
HANG ON TO SOME POPS THROUGH EARLY EVENING. ONCE FRONT IS TO THE
EAST...EXPECT DRY WX THROUGH THE WEEKEND HAS HIGH PRESSURE PARKS
OVER CWA BY LATE SATURDAY INTO LATE SUNDAY.  TEMPS WILL BE ON THE
COOL SIDE FOR MID JULY SATURDAY AND SUNDAY.  H8 TEMPS WILL BE IN THE
+12C TO +14C RANGE THROUGH THE WEEKEND.  LATE MORNING/AFTERNOON
CU/SC WILL HELP LIMIT TEMP RISE ON SATURDAY WHILE LIGHT WINDS NEAR
THE RIDGE AXIS SHOULD LIMIT MIXING ON SUNDAY.  WILL GO WITH HIGHS
FROM THE MID 70 NE TO AROUND 80 SATURDAY WITH SUNDAY MINS IN THE
UPPER 50S TO LOW 60S.  MAX TEMPS WILL BE A FEW DEGREES WARMER SUNDAY.
MONDAY...WITH SURFACE RIDGE EAST OF AREA...RETURN FLOW SHOULD HELP
TEMPS WARM IN THE LOW 80S.

LONG TERM (TUE THROUGH FRI)...
MODELS CONTINUE TO SHOW AMPLIFIED PATTERN EARLY IN THE PERIOD WITH
RIDGE OVER THE PLAINS AND A DEEP TROF OVER THE APPALACHIANS.  WAVE
MOVING INTO BC TUE...KNOCKS PLAINS RIDGE DOWN BY MID WEEK
TEMPORARILY PUTTING MID MS VALLEY IN FAST ZONAL FLOW.  AMPLIFIED
PATTERN REESTABLISHES ITSELF BY THE END OF THE WEEK AS ANOTHER EAST
COAST TROF IS CARVED OUT.  MAIN THREAT OF PCPN WILL BE WED THROUGH
THU AS S/W ENERGY CROSSES NORTH CENTRAL U.S. PUSHING COLD FRONT
THROUGH CWA.  THE GFS/ECMWF ARE ALSO SUGGESTING A THREAT OF PCPN
MONDAY NIGHT/TUESDAY WITH SOME WEAK ENERGY AND ASSOCIATED SURFACE
TROF MOVING THROUGH THE NORTHWEST FLOW. FOR NOW WILL GO WITH LOW
CHANCE POPS TO COVER THIS SINCE THE FEATURE HAS BEEN CONSISTENT THE
LAST FEW RUNS.  TEMPS MID WEEK SHOULD BE JUST ABOVE NORMAL AHEAD OF
MAIN SYSTEM WHILE NORMAL TO BELOW TEMPS RETURNING BY THE END OF THE
WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF
Hazardous weather outlook, Jul 16, 5:00 AM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI JUL 16 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...
EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...
AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THIS
EVENING. A WEAK SURFACE FRONT WILL DROP SOUTHEAST TO LAY ACROSS THE
AREA TODAY...AS AN UPPER LEVEL WAVE MOVES ACROSS THE AREA AT THE SAME
TIME. THE ATMOSPHERE IS EXPECTED TO BE MODERATELY UNSTABLE...BUT
OTHER FEATURES ARE NOT QUITE AS FAVORABLE FOR STRONG THUNDERSTORMS.
SO...THERE IS A SLIGHT RISK OF SEVERE WEATHER. STORMS THAT BECOME
STRONG ENOUGH MAY PRODUCE DAMAGING WINDS...FREQUENT DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE STORM TRACK WILL SET UP ACROSS THE UPPER MIDWEST BY THE
MIDDLE PART OF NEXT WEEK. ALTHOUGH THE BEST CHANCE OF STRONG TO
SEVERE THUNDERSTORMS WILL OCCUR TO THE NORTH OF THE AREA IN MINNESOTA
AND WISCONSIN...THERE WILL STILL BE THE CHANCE OF SOME STRONG STORMS
IN THE LOCAL AREA FROM TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LE/12

In the hours before

Local storm report, Jul 16, 1:56 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             OXFORD MILLS            41.97N 90.97W
07/16/2004  0.75 INCH        JONES              IA   TRAINED SPOTTER

            PENNY HAIL WITH 50 TO 60 MPH WINDS.

&&

WDN
Local storm report, Jul 16, 2:09 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             LOWDEN                  41.86N 90.92W
07/16/2004  0.50 INCH        CEDAR              IA   TRAINED SPOTTER

            PEA TO MARBLE HAIL WITH 32 MPH WINDS.

&&

WDN
Local storm report, Jul 16, 2:19 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     OXFORD JUNCTION         41.98N 90.95W
07/16/2004                   JONES              IA   TRAINED SPOTTER

            12 INCH TREE LIMB DOWN IN TOWN. NUMEROUS 3 TO 4 INCH
            LIMBS DOWN WITH A HIGHWAY SIGN DOWN.

&&

WDN
Local storm report, Jul 16, 2:23 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0202 PM     DOWNBURST        OXFORD JUNCTION         41.98N 90.95W
07/16/2004                   JONES              IA   TRAINED SPOTTER

            LOTS OF PONDING OF WATER WITH WATER DEPTH UP TO 4 INCHES
            DEEP ON SIDES OF ROAD. OVER 1.25 INCHES OF RAIN IN LESS
            THAN 30 MINUTES.

&&

WDN
Special weather statement, Jul 16, 5:01 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT FRI JUL 16 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-162230-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-
HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-
JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-
MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
501 PM CDT FRI JUL 16 2004

...SEVERE THUNDERSTORM WATCH NUMBER 647 ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 647...WHICH WAS IN EFFECT UNTIL 5
PM CDT FOR EASTERN IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS...HAS
BEEN ALLOWED TO EXPIRE.

LE
Local storm report, Jul 16, 6:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     CAMERON                 40.88N 90.52W
07/16/2004                   WARREN             IL   EMERGENCY MNGR

            4 FT DIAMETER TREE UPROOTED AND DOWNED POWER LINES.

&&

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.